Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 79, NWS Quad Cities, IA

July 3, 2007Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 3, 2007, 8:52 PM CDT for Stephenson County, Illinois. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2007, 8:52 PM CDT (01:52 UTC)
Expired
Jul 3, 2007, 10:00 PM CDT
In force
68 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 6:08 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 040152
SVRDVN
ILC177-040300-
/O.NEW.KDVN.SV.W.0079.070704T0152Z-070704T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 PM CDT TUE JUL 3 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENSON COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 1000 PM CDT.

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM 17 MILES
  NORTH OF DAVIS TO 14 MILES NORTHWEST OF WINSLOW...OR ALONG A LINE
  EXTENDING FROM 7 MILES NORTHWEST OF BRODHEAD TO 8 MILES EAST OF    
  DARLINGTON...AND MOVING SOUTH AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINSLOW AROUND 905 PM CDT...
  LENA AROUND 910 PM CDT...
  PEARL CITY AROUND 915 PM CDT...
  CEDARVILLE AROUND 920 PM CDT...
  FREEPORT...ROCK CITY AND DAKOTA AROUND 925 PM CDT...
  RIDOTT AND DAVIS AROUND 930 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

THIS STORM IS ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING.

LAT...LON 4221 8942 4221 8950 4222 8952 4222 8987
      4237 8989 4238 8990 4250 8990 4249 8940
      4221 8941

$$

MCCLURE
2 follow-up statements
000 
WWUS53 KDVN 040211
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
911 PM CDT TUE JUL 3 2007

ILC177-040300-
/O.CON.KDVN.SV.W.0079.000000T0000Z-070704T0300Z/
STEPHENSON IL-
911 PM CDT TUE JUL 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR STEPHENSON COUNTY...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM 6 MILES NORTH
OF ROCK GROVE TO WINSLOW...OR ALONG A LINE EXTENDING FROM 7 MILES
SOUTHWEST OF BRODHEAD TO 9 MILES SOUTHWEST OF MONROE...MOVING SOUTH
AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WADDAMS GROVE...ROCK GROVE...MC CONNELL AND BUENA VISTA AROUND 920
  PM CDT...
  ROCK CITY...DAVIS...RED OAK AND LENA AROUND 925 PM CDT...
  LOST LAKE AND WINNESHIEK AROUND 930 PM CDT...
  FREEPORT AROUND 935 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR NORTHEASTERN IOWA.

LAT...LON 4221 8942 4221 8950 4222 8952 4222 8987
      4237 8989 4238 8990 4250 8990 4249 8940
      4221 8941

$$

MCCLURE
000 
WWUS53 KDVN 040304
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1003 PM CDT TUE JUL 3 2007

ILC177-040313-
/O.EXP.KDVN.SV.W.0079.000000T0000Z-070704T0300Z/
STEPHENSON IL-
1003 PM CDT TUE JUL 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR STEPHENSON COUNTY EXPIRES AT
1000 PM CDT...

THE LINE OF THUNDERSTORMS THAT WAS CAPABLE OF PRODUCING SEVERE 
WEATHER HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS 
BEEN ALLOWED TO EXPIRE.

HOWEVER...THIS LINE OF STORMS IS STILL CAPABLE OF PRODUCING STRONG 
GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND TORRENTIAL
RAINFALL OF 1 TO 1.5 INCHES IN AN HOUR LEADING TO MINOR FLOODING
OF URBAN AND LOW LYING OR POORLY DRAINED AREAS. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR NORTHEASTERN IOWA.

LAT...LON 4221 8942 4221 8950 4222 8952 4222 8987
      4237 8989 4238 8990 4250 8990 4249 8940
      4221 8941

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 3, 3:00 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT TUE JUL 3 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION LATE TONIGHT AND WEDNESDAY
BRINGING YET ANOTHER ROUND OF RAIN TO THE AREA. AFTER A RELATIVELY
PLEASANT THURSDAY...VERY WARM AND HUMID CONDITIONS ARE EXPECTED FOR
THE WEEKEND.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...
NONLINEAR PROCESSES ARE THE DOMINATE DRIVING FACTOR DURING THE TIME
PERIOD. OUTFLOW FROM THE OVERNIGHT MCS IS MAINLY CONFINED TO THE
PLAINS. HOWEVER...SATELLITE SHOWS A RESPECTABLE SHORTWAVE MOVING
THROUGH IOWA INTO AN AXIS OF 70 TDS WHICH IS INITIATING CONVECTION.
VISIBLE SATELLITE ALSO SHOWS ANOTHER FEATURE MOVING QUICKLY
SOUTHEAST THROUGH MISSOURI/ILLINOIS. NOT ENTIRELY SURE...BUT THIS
MIGHT BE A GRAVITY WAVE EMANATING FROM THE OVERNIGHT MCS.

SHORT WAVE/VORT MAX TO FIRE SOME ISOLATED TO SCATTERED CONVECTION
THROUGH SUNSET BEFORE ANOTHER...AND PERHAPS MORE SIGNIFICANT SHORT
WAVE/VORT MAX ARRIVES LATER TONIGHT. THIS SECOND RIPPLE SHOULD FIRE
OFF ANOTHER MCS ALONG/AHEAD OF THE COLD FRONT. FRONT SHOULD BE
SQUARELY ACROSS THE CWFA COME 12Z WEDNESDAY AND SHOULD SLOWLY EXIT
AREA DURING THE DAY. TEMPERATURES TRICKY DEPENDING ON CLOUD COVER...
PRECIP...AND POTENTIAL COLD POOL. OVERNIGHT CONVECTION SHOULD DECAY
DURING THE MORNING WITH POSSIBLY ANOTHER ROUND FIRING WEDNESDAY
AFTERNOON.            ...08...

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT REMAIN ACTIVE WITH THE FRONT
SLOWLY SAGGING SOUTH OF THE FORECAST AREA WEDNESDAY NIGHT...AND THEN
A SECONDARY SHORTWAVE MOVING ACROSS MN AND WI THURSDAY.  WEDNESDAY
NIGHT WITH THE FRONT STILL IN THE VICINITY...A WEAK SHORTWAVE MOVES
ACROSS THE BOUNDARY AND GENERATES ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS DURING THE EVENING. DO NOT EXPECT THIS TO BE
SEVERE...BEING ON THE NORTH SIDE OF THE BOUNDARY...BUT WILL HAVE TO
WATCH.  THE BOUNDARY IS FINALLY SOUTH OF THE FORECAST AREA BY
THURSDAY MORNING.  A SHORTWAVE DROPPING SOUTHEAST THROUGH THE FLOW
ON THURSDAY AFTERNOON AND EVENING IS LIKELY TO PRODUCE A BAND OF
SHOWERS AND THUNDERSTORMS...BUT FOR NOW IT APPEARS THAT IT WILL STAY
NORTH OF THE FORECAST AREA...AND HAVE LEFT POPS OUT FOR NOW.  LATER
SHIFTS WILL HAVE TO REEVALUATE THE TRACK OF THIS WAVE...AS JUST A
SMALL SHIFT SOUTH WILL BRING IT TO OUR NORTHEASTERN MOST COUNTIES.
TEMPERATURES THROUGH THE PERIOD WILL REMAIN A LITTLE ABOVE NORMAL.

FRIDAY THROUGH AT LEAST THE EARLY PART OF SUNDAY ARE THE QUIET BUT
WARM PERIODS OF THE FORECAST...WITH A WEAK SURFACE RIDGE MOVING
ACROSS THE FORECAST AREA ON FRIDAY...AND SOUTHWEST FLOW DEVELOPING
OVER THE AREA FOR SATURDAY AND SUNDAY. A LARGE SCALE UPPER LEVEL
RIDGE BUILDS OVER THE PLAINS FRIDAY...THEN SLOWLY FLATTENS THROUGH
SATURDAY AND SUNDAY. LACK OF MOISTURE RETURN SHOULD KEEP THE
FORECAST DRY THROUGH EARLY SUNDAY.  THERE WILL BE A GRADUAL WARMING
TREND AFTER THE SOUTHWEST FLOW DEVELOPS...AND BY SATURDAY AND SUNDAY
TEMPERATURES WILL BE PUSHING THE LOW 90S AGAIN.

SUNDAY NIGHT THROUGH TUESDAY BECOMES ACTIVE AGAIN. THE FLATTENING
UPPER LEVEL RIDGE ALLOWS A SURFACE LOW TO DEVELOP OVER THE WESTERN
PLAINS IN THE MT/WY AREA...WITH A BOUNDARY DRAPED EAST OF IN INTO
MN.  THIS IS LINKED TO A FAIRLY STRONG SHORTWAVE MOVING ACROSS THE
TOP OF THE RIDGE IN CANADA...WITH A STRONGER SURFACE LOW UP THERE.
THIS BOUNDARY SLOWLY SAGS SOUTH TOWARDS THE FORECAST AREA...GETTING
CLOSE ENOUGH FORE SOME PRECIP CHANCES LATE SUNDAY...AND DRAPED
ACROSS THE AREA ON MONDAY FOR YET MORE PRECIP CHANCES. WHERE FRONT
GOES FROM HERE IS HIGHLY QUESTIONABLE AS MODELS DIVERGE...WITH SOME
CONTINUING TO MOVE THE FRONT SOUTH AND OTHERS LINGERING NEARBY.  ON
MODELS THAT MOVE IT SOUTH...THE NORTHWEST FLOW IS STRONGER AND THE
SURFACE RIDGE BUILDS IN MORE QUICKLY...WITH WEAKER FEATURES ON THE
OTHERS. HAVE PUT IN PRECIP CHANCES MONDAY NIGHT AND TUESDAY FOR
NOW...EXPECTING THAT THIS SYSTEM MAY SLOW DOWN SOME...AND HAVE GONE
TOWARDS THE MORE CLIMATOLOGICALLY NORMAL WEAKER FEATURES.
TEMPERATURES MODERATE FROM SUNDAYS WARMER TEMPS INTO MONDAY AND
TUESDAY.   ...LE...

&&

.AVIATION...
OUTFLOW FROM THE NOCTURNAL MCS HAS BEEN CONFINED TO THE PLAINS
STATES BUT A WEAK VORT MAX/SHORTWAVE IS MOVING THROUGH IOWA. THIS
FEATURE IS STARTING TO INITIATE CONVECTION THIS AFTERNOON IN THE
AXIS OF 70 DEW POINTS. OTHER THAN VCTS...AFFECTS ON TAF SITES
THROUGH 00Z SHOULD BE MINIMAL. A MORE SIGNIFICANT SHORT WAVE/VORT
MAX ARRIVES AROUND 03Z AND SHOULD FIRE OFF ANOTHER NOCTURNAL MCS
ALONG/AHEAD OF THE COLD FRONT. NONLINEAR PROCESSES ARE THE DRIVING
FORCE REGARDING THE FORMATION OF THE MORE SIGNIFICANT MCS. TSRA WILL
LIKELY AFFECT EACH TAF SITE SOMETIME AFTER 03Z. GIVEN HIGH TDS...
POTENTIAL THERE FOR MVFR VSBYS/CIGS AND POSSIBLY SOME IFR VSBYS.
...08...

&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

08/LE
Hazardous weather outlook, Jul 3, 5:01 AM CDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 AM CDT TUE JUL 3 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
501 AM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE NORTH OF INTERSTATE 80
THIS AFTERNOON. A LARGER CLUSTER OF SHOWERS AND THUNDERSTORMS SHOULD
AFFECT THE ENTIRE OUTLOOK AREA TONIGHT. THE STORM PREDICTION
CENTER IS FORECASTING A SLIGHT RISK OF SEVERE STORMS FOR LOCATIONS
NORTH OF A LINE FROM FREEPORT ILLINOIS...TO BELLE PLAINE IOWA THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS OF 60 MPH AND LARGE HAIL. HOWEVER...IF A STRONG
ISOLATED STORM CAN DEVELOP IN NORTHEAST IOWA OR EXTREME NORTHWEST
ILLINOIS THIS AFTERNOON...THERE IS A SMALL POTENTIAL FOR
TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE REGION WEDNESDAY
AFTERNOON. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT
RISK FOR SEVERE STORMS SOUTH OF A LINE FROM GALENA ILLINOIS...TO
BELLE PLAINE IOWA WEDNESDAY. THE MAIN THREAT FROM THESE STORMS IS
EXPECTED TO BE GUSTY WINDS AND LARGE HAIL...IN ADDITION TO
ISOLATED HEAVY RAINFALL. THESE STORMS SHOULD WEAKEN AND MOVE OUT
THE OUTLOOK AREA WEDNESDAY EVENING.

THE NEXT CHANCE FOR THUNDERSTORMS WILL ENTER THE REGION MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT NORTH OF
HIGHWAY 30.

ERVIN

In the hours before

Special weather statement, Jul 3, 7:46 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
746 PM CDT TUE JUL 3 2007

IAZ042-054-ILZ001-002-007-040200-
CARROLL IL-DUBUQUE IA-JACKSON IA-JO DAVIESS IL-STEPHENSON IL-
746 PM CDT TUE JUL 3 2007

...SEVERE THUNDERSTORMS APPROACHING FROM THE NORTH...

A LINE OF SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING DAMAGING
WINDS WAS MOVING SOUTH AT AROUND 25 MPH THROUGH SOUTHERN WISCONSIN
FROM NEAR PRAIRIE DU CHIEN TO MINERAL POINT. THIS LINE OF STORMS IS
EXPECTED TO REACH NORTHERN PORTIONS OF DUBUQUE...JO DAVIESS AND
STEPHENSON COUNTIES BETWEEN 850 PM AND 900 PM FROM NEAR BALLTOWN...
TO SCALES MOUND...WARREN...WINSLOW AND ORANGEVILLE. THE LINE WILL
THEN CONTINUE TO MOVE SOUTH REACHING DUBUQUE AND GALENA BY 915
PM...FREEPORT AND ELIZABETH BY 930 PM. IF THE STORMS MAINTAIN THEIR
STRENGTH THEY WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. LARGE HAIL TO PENNY SIZE WILL ALSO BE POSSIBLE. THE STORMS
WILL BRING FREQUENT LIGHTNING...AND VERY HEAVY RAIN...WITH RATES IN
EXCESS OF 1 INCH IN LESS THAN AN HOUR...WHICH WILL LIKELY CAUSE SOME
MINOR FLOODING OF LOW LYING OR POORLY DRAINED AREAS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:25 AM CDTFlash Flood WarningDVNRock Island6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.